How Are Benzodiazepine Overdoses Treated?

| created on | modified on


Can You Overdose on Benzodiazepines?

Benzodiazepines are a class of sedative drugs with a high potential for dependence and abuse.

A benzodiazepine overdose is possible if the person takes more than the prescribed dose or combines the medication with other drugs.

Learn more about benzodiazepine overdose, including:



Overdosing on Benzodiazepines

Are You Addicted to Benzodiazepines?

Call 1-888-319-2606

Who Answers? to speak to a treatment support advisor, who can help you find the right treatment program for your needs.

Benzodiazepines (Xanax, Valium, Klonopin) are sedative-hypnotic drugs used to treat a number of different problems, including anxiety, panic, insomnia, muscle tension, restless leg syndrome, and certain substance withdrawal syndromes. 1 Although they can be used safely in accordance with medical guidelines, they are also addictive controlled substances that require a prescription for legal use.

An overdose can occur if someone takes a higher dose than prescribed. The risk of death from a benzodiazepine overdose is low. 3,5 However, if they are combined with other central nervous system depressants, such as alcohol, opioids, or general anesthetics, they can suppress breathing and lead to death. 3 The National Institute on Drug Abuse reports that there were 7,945 benzo overdose deaths in 2014 – a 600% increase since 1999. 2

The severity of the overdose is affected by:

  • How much the person took.
  • Age (the elderly and people with chronic illnesses are particularly vulnerable to fatal overdoses).
  • Whether the benzodiazepine was taken with other drugs. 5

Risk Factors for Overdose

  • Mixing with other drugs. Combining benzodiazepines with other drugs can increase the risk of overdose and result in profound respiratory depression and death.
  • Increased tolerance. People who abuse benzodiazepines build a tolerance and may take higher and higher doses in an attempt to overcome it, which can lead to overdose. Users may develop a tolerance to the therapeutic effects of the drug, but not to the lethal effects. 7

Signs and Symptoms

Signs and symptoms of a benzodiazepine overdose include: 3,4,7

  • Shallow respiration.
  • Weak and rapid pulse.
  • Clammy skin.
  • Dilated pupils.
  • Slurred speech.
  • Prolonged sleep.
  • Stupor.
  • Coma.

If you or someone you know displays any of these symptoms, call 911 immediately.

Overdose Treatment

Recover From Benzodiazepine Addiction

If you’re addicted to benzodiazepines or have experienced an overdose, call 1-888-319-2606

Who Answers? to speak with an addiction treatment advisor about rehab options.

Treatment for a benzodiazepine overdose may include the following:

  • Cardiopulmonary resuscitation (CPR) after assessing the person’s breathing, airway, and circulation, if necessary.
  • Administering IV fluids.
  • Inserting a breathing tube or ventilator if necessary. 7
  • The use of flumazenil, a benzodiazepine antagonist, which can reverse the effects of benzodiazepine-induced central nervous system depression. 5,6,7 However, it may cause a rapid benzodiazepine withdrawal, particularly in long-term users, and its use is controversial. 7

Activated charcoal is not likely to be used to clear stomach contents due to the risk of aspiration.

Can You Die From a Benzodiazepine Overdose?

A benzo overdose can be fatal if it involves other central nervous system depressants.


Death from overdosing on benzodiazepines alone is rare.

However, benzodiazepines can lead to fatal suppression of breathing if they are combined with other central nervous system depressants such as alcohol, opioids, general anesthetics, sleeping pills, or even cold medicines that include antihistamines. 3

Severe overdoses can also lead to cardiovascular and pulmonary toxicity, according to some sources. 5


Recovering From an Overdose

Man on couch talking to therapist about benzodiazepine overdose

Some form of drug addiction treatment is usually recommended for a person recovering from a benzodiazepine overdose. Many people who experience overdose may be struggling with a substance use disorder involving benzodiazepines or other drugs. Emergency medical care may be required to treat an overdose prior to a formal treatment program. Once medically stable, formal substance abuse treatment can begin.

Treatment for benzodiazepine addiction will vary based on each person’s patterns of use and mental health status. Benzodiazepine dependence can be especially difficult to overcome without help, and some of the physical effects of benzodiazepine withdrawal can be life-threatening. For these reasons, many people recovering from benzodiazepine abuse seek inpatient treatment.

Types of treatment include:

  • Inpatient rehab involves staying in a treatment facility that provides around-the-clock care. These programs provide a variety of recovery services, including detoxification, individual and group therapy, 12-step meetings, and preparation for aftercare. Individual circumstance will typically determine the length of stay, with 30, 60, and 90-day stays being common options.
  • Outpatient therapy involves working toward recovery while still living at home. People are provided with continued support while the transition back into the community is made. In addition to weekly check-ins at a facility, monitoring at home by friends or family is recommended. Outpatient treatment varieties can range from intensive programs that meet several days a week to weekly group or individual therapy sessions.
  • 12-step programs are peer support programs that offer a structured recovery program built around 12 steps. Pills Anonymous and Narcotics Anonymous are popular programs for people who are recovering from prescription drug abuse.

When choosing an option for benzodiazepine treatment, it is helpful to inquire about the course of treatment offered, including medical care, detox protocols, length of stay, therapies provided, and aftercare services.

Any treatment center that you consider should be experienced in handling the treatment of benzodiazepine addiction and provide readily available access to medical services to reduce the health risks associated with detox and withdrawal and, ultimately, to increase your chances of a successful outcome.

What to Look For

In your search for the right treatment center, you will want to ask about:

  • The variety of treatment offerings (e.g., behavioral therapy, complementary alternative therapies, health and wellness activities, etc.).
  • Costs.
  • Financing options.
  • How well they can address your individual needs (accommodations for disabilities, psychiatric services, access to necessary medical care you have been receiving, etc.).

You also want to consider the type of setting that will work best for you: local vs non-local, private vs public facility, mixed vs gender specific, etc.

Find a Recovery Center

If you or someone you know is recovering from a benzodiazepine overdose or needs help with an addiction to benzodiazepines or other prescription drugs, call our helpline at 1-888-319-2606 Who Answers? .

A treatment support representative can help you find a program based on your individual needs and insurance coverage.

Sources

[1]. Center for Substance Abuse Research. (2013). Benzodiazepines.

[2]. National Institute on Drug Abuse. (2015). Overdose Death Rates.

[3]. Kuhn, C., Swartzwelder, S., Wilson, W. (2014). Buzzed: The Straight Facts About the Most Used and Abused Drugs from Alcohol to Ecstasy, 4th Edition. New York, New York: W. W. Norton & Company.

[4]. Drug Enforcement Administration. (2011). Drugs of Abuse.

[5]. Gaudreault, P., Guay, J., Thivierge, R.L., and Verdy, I. (1991). Benzodiazepine poisoning: Clinical and pharmacological considerations and treatment. Drug Safety 6(4):247-265.

[6]. Krisanda, T.J. (1993). Flumazenil: an antidote for benzodiazepine toxicity. American Family Physician 47(4): 891-895.

[7]. Herron, A. and Brennan, T.K. (2015). The ASAM Essentials of Addiction Medicine: Second Edition. Wolters Kluwer.

Ad

Most alcoholics can't quit on their own. There's no shame in calling for help.

Call Now

Last updated on December 7, 2018
2018-12-07T07:10:02+00:00